toxic epidermal necrolysis (TEN)

FREE subscriptions for doctors and students... click here
You have 3 more open access pages.

Toxic epidermal necrolysis (TEN) is a rare, unpredictable, life threatening condition where there is widespread skin erythema that rapidly progresses to necrosis of the epidermidis with subsequent sloughing of skin (1,2).

There is full thickness necrosis of the epidermis which is detached from the underlying dermis.

Frequent involvement of the occular mucous membrane and oral mucous membrane can be seen (3).

Most of the cases of TEN are caused by adverse drug reactions.

It is thought to be a cell-mediated immunologic reaction against drug metabolites caused by an abnormal metabolism of the offending drugs (3).

It can be seen in all age groups presenting from infants to elderly people (4).

Stevens-Johnson syndrome and toxic epidermal necrolysis are thought to represent a single mucocutaneous disease with an increasing severity (4).

Stevens-Johnson syndrome (SJS) and TEN are differentiated by the extent of body surface involvement (3)

  • in SJS - epidermal detachment is seen in <10% of the body surface area
  • n TEN - epidermal detachment is seen in >30% of body surface area
  • overlap SJS-TEN - when detachment is between 10-30% of the body surface area (4)

With respect to systemic interventions for treatment of Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and SJS/TEN overlap syndrome (5):

  • found when compared to corticosteroids, etanercept may result in mortality reduction
  • certainty of evidence for disease-specific mortality is very low for corticosteroids versus no corticosteroids, IVIG (intravenous immunoglobulins) versus no IVIG and cyclosporin versus IVIG

Reference:

Last edited 04/2022 and last reviewed 04/2022

Links: